Robert Coben, MD, academic coordinator for the Gastrointestinal Fellowship Program at Thomas Jefferson University Hospital in Philadelphia, says that when patients get admitted with chest pain for reasons other than a heart-related problem, he is frequently called on to do an endoscopy right away.
But that’s usually not the best starting point, he says.
“I would say the best test would be to just place the patient on a high-dose proton pump inhibitor once or twice a day first, to see if those symptoms resolve,” he says. “Many times we’re called in to do an upper endoscopy. … And many times that’s not really indicated unless they’re
having other alarm symptoms such as dysphagia, odynophagia, and weight loss.”
Marcelo Vela, MD, gastroenterologist and hepatologist at the Mayo Clinic in Scottsdale, Ariz., and an associate editor with Clinical Gastroenterology and Hepatology, adds that it’s okay to start a patient with non-cardiac chest pain on PPIs when they have concomitant, typical symptoms of gastroesophageal reflux disease (GERD)—heartburn and acid regurgitation. But in patients without such symptoms, further testing is needed to confirm GERD, he says (Katz PO, Gerson LB, Vela MF. Guidelines for the diagnosis and management of gastroesophageal reflux disease. Am J Gastroenterol. 2013;108(3):308–328, Table 1).
This evaluation is usually done in the outpatient setting, he says.
Dr. Vela suggests more care might be needed in the prescribing of PPIs. He says he frequently sees patients who have been hospitalized and put on a PPI without a clear reason.
“They get admitted for various reasons—DVT [deep vein thrombosis], pneumonia, whatever, and then in the hospital, they get started on a proton pump inhibitor for unclear reasons. And then they leave and they stay on it,” Dr. Vela says.
When he asks why, patients just say, “On my last hospitalization, they put me on it,” he says.
“I think you should only leave the hospital on a PPI with a very clear indication—either you found an ulcer or the patient clearly has GERD” or some other reason, he says. “They’re fairly benign medications, but if there’s no indication for it, there’s no benefit.”